Hail, Deaf Smith
- When
- July 5, 6:33 PM CST
- Where
- Deaf Smith County, Bootleg
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.830, -102.810
Ping pong ball size hail fell in Bootleg.
An isolated thunderstorm developed in an unstable airmass along a outflow heating boundary. As an upper-level disturbance arrived, instability increased within an already unstable airmass, providing additional support for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An isolated thunderstorm developed in an unstable airmass along a outflow heating boundary. As an upper-level disturbance arrived, instability increased within an already unstable airmass, providing additional support for thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 6:02 PM CST, 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 702 PM CDT Sun Jul 5 2020 .AVIATION... For the 00Z TAFs, isolated to scattered showers and thunderstorms over parts of the forecast area will continue to drift slowly southeast this evening. It remains problematic as to whether or not any of the TAF sites will be impacted by the showers and tstms. Have only included VCTS at the terminal sites for a few hours this evening and tonight at this time. Will closely monitor radar trends throughout the evening for possible amendments. 02 && .PREV DISCUSSION... /Issued 229 PM CDT Sun Jul 5 2020/ SHORT TERM...Tonight through Monday night MCV over the eastern Texas Panhandle this afternoon tracking south southeast and confining convection across the eastern Panhandles. The western and central Panhandles continue to remain dry behind the MCV due to subsidence. This should remain the case until this evening between 00Z and 06Z Monday as perturbations in the upper flow drop south out of the central Rockies and central Plains states. Convection may develop this evening and track south across the forecast area tonight before exiting by 12Z Monday. North to northeast upper flow Monday should help to keep the Panhandles drier into Monday night as well. Drier conditions and more sunshine Monday should allow max temps to approach 90. Cannot rule out the possibility for some isolated convection across the southern and eastern portions of the forecast area Monday, but will hold POPs at 20 to 30 percent or less for now. PWATs around 1 inch or slightly higher along with weak shear and weak steering flow favor more of a heavy rain threat from the slow moving storms. Also, more of a strong wind threat from any storms, but certainly some small hail not completely out of the question this evening and tonight. Schneider LONG TERM...Tuesday through Saturday The extended is looking less wet and more hot. The midlevel ridge is about as weak as it's going to get and will start to re-strengthen through the week. Tuesday will see northwest flow in the mid levels and a shortwave curl around the high pressure. This will trigger thunderstorms in New Mexico which are expected to push this way and may catch the western fringes of the Panhandles with some precip. By midweek, the NAM and Canadian want to convect a few isolated storms in the far northwest corner of the Panhandles, but surface flow starts to turn more southerly than southeasterly which may dry out the fetch just enough to prevent storm formation. A front pushes in to the area Thursday and looks to stall out from Muleshoe to Shamrock. Long range models keep our area fairly dry with this front, with a possible exception in the northeast which may see some tail end showers and thunderstorms. By the end of the work week, the midlevel high pressure strengthens. Surface flow turns more southwesterly and a lee side low reestablishes itself to aid in the drying out of the column. This will also crank up the heat with all the downsloping flow. We could easily see reaching over 100 degrees across the area for several days and some places may be in Heat Advisory criteria. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 222 PM CDT Sun Jul 5 2020 OKZ001>003-TXZ001>020-317-060900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 222 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected across the Panhandles this afternoon through tonight. A few of the storms may become severe with damaging winds being the main threat. Heavy rain may cause localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible across portions of the Panhandles Monday, in the far west on Tuesday, and in the northeast on Thursday. The threat for severe weather is low. Heavy rain on Monday may cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service Amarillo TX 352 PM CDT Sun Jul 5 2020 OKZ003-052145- Beaver OK- 352 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL 445 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over Gate, or 11 miles northwest of Laverne. This storm was nearly stationary. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Gate and Knowles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3669 10018 3693 10023 3695 10000 3671 10001 TIME...MOT...LOC 2052Z 257DEG 1KT 3682 10005 Schneider
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Sun Jul 5 2020
TXZ001-052245-
Dallam TX-
447 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAM COUNTY UNTIL 545
PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Ware, or 17 miles north of Dalhart, moving
southeast at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3628 10271 3642 10256 3624 10223 3605 10244
3606 10248
TIME...MOT...LOC 2146Z 311DEG 9KT 3631 10258
SchneiderSpecial Weather Statement
National Weather Service Amarillo TX
507 PM CDT Sun Jul 5 2020
OKZ003-052315-
Beaver OK-
507 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER COUNTY UNTIL
615 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Elmwood, or 11 miles southeast of Beaver, moving
southwest at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Elmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3682 10032 3667 10021 3650 10047 3650 10056
3670 10070
TIME...MOT...LOC 2207Z 059DEG 10KT 3671 10035
SchneiderSpecial Weather Statement
National Weather Service Amarillo TX
516 PM CDT Sun Jul 5 2020
OKZ002-TXZ002-003-052315-
Texas OK-Sherman TX-Hansford TX-
516 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 615 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Guymon, moving west at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Guymon, Goodwell and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3651 10128 3641 10165 3661 10203 3664 10203
3669 10132
TIME...MOT...LOC 2214Z 080DEG 8KT 3659 10140
SchneiderSpecial Weather Statement National Weather Service Amarillo TX 624 PM CDT Sun Jul 5 2020 OKZ001-002-060030- Cimarron OK-Texas OK- 624 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES UNTIL 730 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Goodwell, or 15 miles west of Guymon, moving west at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eva and Griggs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3670 10163 3652 10168 3653 10228 3690 10211 TIME...MOT...LOC 2324Z 102DEG 19KT 3663 10175 Schneider
Special Weather Statement National Weather Service Amarillo TX 657 PM CDT Sun Jul 5 2020 TXZ016-060030- Deaf Smith TX- 657 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY UNTIL 730 PM CDT... At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Simms, or 21 miles northwest of Hereford, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3506 10304 3506 10269 3475 10242 3475 10304 TIME...MOT...LOC 2357Z 333DEG 16KT 3496 10275 LFM
The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 hail. Local standard time, as filed.
Ping pong ball size hail fell in Bootleg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892277.